Alert archive / South Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Aberdeen, SD

August 22, 2021Grant County, South Dakota

NWS Aberdeen, SD issued this special weather statement at Aug 22, 2021, 8:39 PM CDT for Grant County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2021, 8:39 PM CDT (01:39 UTC)
Expired
Aug 22, 2021, 9:15 PM CDT
In force
36 min
Issued by
NWS Aberdeen, SD
Hail
0.88 in
Wind
50

County Grant County, SD

The radar

The Aberdeen radar (KABR), 144 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2021-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2021-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

604 
WWUS83 KABR 230139
SPSABR

Special Weather Statement
National Weather Service Aberdeen SD
839 PM CDT Sun Aug 22 2021
 
SDZ020-021-230215-
Grant SD-Codington SD-
839 PM CDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of southeastern Grant
and northeastern Codington Counties through 915 PM CDT...

At 838 PM CDT, Doppler radar was tracking a strong thunderstorm over
South Shore, or 13 miles southwest of Milbank, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Strandburg and Twin Brooks around 845 PM CDT.
  La Bolt around 850 PM CDT.
  Milbank around 855 PM CDT.

Other locations in the path of this storm include Albee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern South Dakota.

&&

LAT...LON 4503 9646 4506 9700 4517 9697 4526 9645
      4522 9645
TIME...MOT...LOC 0138Z 265DEG 42KT 4513 9688 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

Lueck

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this special weather statement went out at Aug 22, 6:45 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 22, 6:45 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
645 PM CDT Sun Aug 22 2021

.SHORT TERM...(This Evening through Monday Night)
Issued at 303 PM CDT Sun Aug 22 2021

One area of convection was leaving the eastern part of the region
this afternoon with the next area yet to develop in central sd.
Dryline/surface trough in central sd will be the focus of scattered
thunderstorm development yet this afternoon. Satellite was beginning
to the show towering cu along this dryline. A narrow ribbon of
higher moisture and subsequent better instability was forming in
advance of this dry line as it moves east. The surface and ll winds
were strong this afternoon with good deep layer shear of over 50
knots. With cooling aloft and mid level lapse rates of up to 8C,
scattered thunderstorms are expected to develop and move east across
the cwa into the late evening. Some severe storms are expected with
large hail and damaging winds. With lower lcls in the slightly cooler
air along with good 0-1km winds, a tornado will be possible.
Otherwise, this will move quickly east by midnight with clear skies
and winds going light tonight. With the light winds, clearing skies,
and recent and expected rainfall, patchy to areas of fog are
expected to form across the eastern cwa. On Monday, the winds will
turn southeast and increase through the day as the next short wave
trough comes in from the west. Good waa in advance of this trough
will bring back chances of showers and storms to the region Monday
night. Monday will be mostly sunny with highs ranging from the mid
80s northeast cwa to the mid 90s southwest.

.LONG TERM...(Tuesday through Sunday)
Issued at 303 PM CDT Sun Aug 22 2021

Tuesday will likely start off with some leftover pcpn in portions of
our eastern zones as a sfc low and upper s/w energy move eastward
exiting the forecast area. Weak ridging aloft and sfc high pressure
briefly build in late Tuesday into Wednesday. Temperatures are
expected to be above normal to start off the period on Tuesday with
daytime readings in the 80s to low 90s. We look to cool off behind a
departing front on Wednesday with temps closer to average if not
just shy of late August norms. The remainder of the forecast that
takes us through the end of the upcoming weekend remains relatively
unchanged from previous forecast packages. The weather pattern will
remain a fairly active one with rounds of pcpn chances sprinkled
throughout each day. Successive s/w's of energy aloft in the
southwest oriented flow pattern combined with sfc frontal boundaries
and/or fropas will lead to maintaining PoPs Thursday through Sunday.
Though it remains to be clear this far out if any of these chances
will bring any meaningful rainfall to most areas of the CWA.
Temperature trends through the end of the week will have readings
holding close to if not just a bit below normal for this time of
year.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 627 PM CDT Sun Aug 22 2021

Terminals KABR,KATY,KPIR,KMBG

Storms will continue to keep moving off to the east through the
evening, reaching the border by sundown. Otherwise some fog is
expected overnight across the region.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Mohr
LONG TERM...Vipond
AVIATION...TDK
Hazardous weather outlook, Aug 22, 3:37 AM CDT, 17 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
337 AM CDT Sun Aug 22 2021

MNZ039-046-SDZ004>011-016>023-037-051-230845-
Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-
Deuel-Hand-Buffalo-
337 AM CDT Sun Aug 22 2021

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms will move through the region today. Some of
these may be strong to severe.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ003-015-033>036-045-048-230845-
Corson-Dewey-Stanley-Sully-Hughes-Hyde-Jones-Lyman-
337 AM CDT Sun Aug 22 2021 /237 AM MDT Sun Aug 22 2021/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms will move through the region today. Some of
these may be strong to severe. As winds increase, areas that do not
receive wetting rains in the thunderstorms will see fire danger rise
to very high this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 22, 6:58 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
658 PM CDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             3 ESE MANSFIELD         45.23N 98.50W
08/22/2021  M2.00 INCH       SPINK              SD   PUBLIC

            MANY 1-1.5 INCH DIAMETER HAIL WITH THE
            LARGEST STONES 2-2.25 INCH DIAMETER.

&&

RV
Local storm report, Aug 22, 7:35 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
735 PM CDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     FUNNEL CLOUD     5 W CONDE               45.15N 98.19W
08/22/2021                   SPINK              SD   EMERGENCY MNGR

&&

NWS
Local storm report, Aug 22, 8:05 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
805 PM CDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TORNADO          7 ENE LILY              45.22N 97.55W
08/22/2021                   DAY                SD   PUBLIC

&&

NWS
Special weather statement, Aug 22, 8:12 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
812 PM CDT Sun Aug 22 2021

SDZ011-020-021-230145-
Grant SD-Day SD-Codington SD-
812 PM CDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of southeastern Day,
west central Grant and northern Codington Counties through 845 PM
CDT...

At 812 PM CDT, Doppler radar was tracking a strong thunderstorm near
Florence, or 15 miles northwest of Watertown, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  South Shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern South Dakota.

&&

LAT...LON 4507 9741 4518 9736 4515 9691 4497 9699
TIME...MOT...LOC 0112Z 277DEG 35KT 4512 9730

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Lueck
Special weather statement, Aug 22, 8:32 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
832 PM CDT Sun Aug 22 2021

MNZ046-SDZ008-021-230200-
Big Stone MN-Grant SD-Roberts SD-
832 PM CDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of central Big Stone,
southeastern Roberts and northeastern Grant Counties through 900 PM
CDT...

At 831 PM CDT, Doppler radar was tracking a strong thunderstorm near
Corona, or 9 miles northwest of Milbank, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Corona around 835 PM CDT.
  Milbank around 840 PM CDT.
  Big Stone Lake around 845 PM CDT.

Other locations in the path of this storm include Ortonville, Big
Stone City and Lagoona Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern South Dakota.

&&

LAT...LON 4526 9641 4527 9643 4527 9645 4524 9646
      4521 9685 4532 9688 4546 9645 4526 9636
TIME...MOT...LOC 0131Z 256DEG 40KT 4529 9681

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Lueck
Special weather statement, Aug 22, 8:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
839 PM CDT Sun Aug 22 2021

SDZ020-021-230215-
Grant SD-Codington SD-
839 PM CDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of southeastern Grant
and northeastern Codington Counties through 915 PM CDT...

At 838 PM CDT, Doppler radar was tracking a strong thunderstorm over
South Shore, or 13 miles southwest of Milbank, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Strandburg and Twin Brooks around 845 PM CDT.
  La Bolt around 850 PM CDT.
  Milbank around 855 PM CDT.

Other locations in the path of this storm include Albee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern South Dakota.

&&

LAT...LON 4503 9646 4506 9700 4517 9697 4526 9645
      4522 9645
TIME...MOT...LOC 0138Z 265DEG 42KT 4513 9688

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Lueck

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:17 PM CDTSevere Thunderstorm WarningABRDay43 min
Aug 22, 8:05 PM CDTTornado Warning Tornado observedABRDay, Grant25 min
Aug 22, 8:12 PM CDTSpecial Weather StatementABRCodington33 min
Aug 23, 4:13 PM CDTSevere Thunderstorm WarningABRJones27 min
Aug 23, 5:07 PM CDTSevere Thunderstorm WarningABRJones38 min
Aug 23, 6:13 PM CDTSpecial Weather StatementABRJones32 min
Aug 22, 8:32 PM CDTSpecial Weather StatementABRBig Stone28 min

Nearby

Special Weather Statements in South Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.